The simplest causal inequalities and their violation

Author(s): C. Branciard, M. Araújo, A. Feix, F. M. Costa, Č. Brukner

Journal: New Journal of Physics

Volume: 18

Page(s): 013008

Year: 2015

DOI Number: http://dx.doi.org/10.1088/1367-2630/18/1/013008

Link: Link to publication

Abstract:

In a scenario where two parties share, act on and exchange some physical resource, the assumption that the parties' actions are ordered according to a definite causal structure yields constraints on the possible correlations that can be established. We show that the set of correlations that are compatible with a definite causal order forms a polytope, whose facets define causal inequalities. We fully characterize this causal polytope in the simplest case of bipartite correlations with binary inputs and outputs. We find two families of nonequivalent causal inequalities; both can be violated in the recently introduced framework of process matrices, which extends the standard quantum formalism by relaxing the implicit assumption of a fixed causal structure. Our work paves the way to a more systematic investigation of causal inequalities in a theory-independent way, and of their violation within the framework of process matrices.

Brukner Group Brukner Group